Like HowStuffWorks on Facebook!

Medication and Rebound Headaches

Pain expert Dr. Scott Fishman answers questions about headache pain:

Q: How can medication lead to "rebound" headaches?

A: Many people probably have rebound headaches and don't know it. A rebound headache is the direct result of medication used to treat the headache symptoms. It is a cruel twist of fate that this headache is the direct result of taking too much headache medication.

The rebound headache is the offspring of painkillers, like barbiturates, opioids, or over-the-counter analgesics, to which a patient becomes physically dependent. Another common factor in these headaches is some form of caffeine; whether it is drinking multiple cups of coffee a day or a soft drink loaded with caffeine all afternoon, every afternoon. Many of is know the headache that can arise if we miss out on our daily dose of high-octane coffee.

Often, rebound headaches afflict someone who is taking regular medication for migraines or tension headaches. The headache sufferer becomes trapped in a cycle of daily pain pills for his headache. After a few weeks or months of steady consumption of the medication, the body grows dependent on the physiological effects it produces.

In just three weeks, you can become dependent enough on medication to feel a rebound headache when you stop the medication. Thus, when the pain reliever wears off, the headache returns and more medication is needed to quiet it. Any pain reliever taken more than once a week, whether it is generic aspirin or heavy-duty opioids, has the potential to bring on a rebound effect.

Rebound headaches are treatable but have to be recognized as such. In my book, The War on Pain, I tell the story of a patient suffering from tension headaches, as well as sleeping problems and depression. She was seeing a couple of doctors and her list of medications included blood pressure medication, asthma medication, an antidepressant, estrogen, Tylenol with codeine, Fioricet, and St. John's Wort. Despite all the drugs she was taking, her headaches were growing worse and her headache physician concluded that the drugs were as much at fault as her medical conditions.

As months passed, she was taking more and more Fioricet with codeine, which is a combination of a barbiturate, caffeine, acetaminophen, and an opioid. Her body had become tolerant to these drugs and as they wore off, the headache returned and demanded a larger dose to quell it.

Her problem was probably compounded by multiple medications overlapping in their effects. Her headache doctor treated the problem by gradually reducing the doses she was taking (as well as the number of drugs) and by prescribing less transient, longer acting drugs.